Alert archive / Tennessee / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 283, NWS Nashville, TN

August 4, 2009Fentress County, Pickett County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Aug 4, 2009, 2:25 PM CDT for Fentress County, Pickett County, Tennessee. It was in force for 20 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 4, 2009, 2:25 PM CDT (19:25 UTC)
Expired
Aug 4, 2009, 2:45 PM CDT
In force
20 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon

Counties Fentress County, TN, Pickett County, TN

The radar

The Nashville radar (KOHX), 142 km from the middle of the area, began a volume at 19:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 7.4 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2009-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3443 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2009-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 80 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3443 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
680 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
80 m²/s²
0-3 km storm-relative helicity
42 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.8

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 4, 1:22 PM CDT, 1 hour 3 minutes earlier.

Area forecast discussion, Aug 4, 1:22 PM CDT, 1 hour 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
122 PM CDT TUE AUG 4 2009

.AVIATION...CONVECTION IS FIRING ALONG THE CUMBERLAND PLATEAU,
WITH A HIGHLY UNSTABLE ENVIRONMENT IN PLACE ACROSS MIDDLE
TENNESSEE TODAY. MAY SEE SOME CONVECTION AT BNA/CSV DURING THE
AFTERNOON, BUT ESPECIALLY OVERNIGHT AS A COLD FRONT MAKES ITS WAY
ACROSS THE MID STATE.

&&

.PREV DISCUSSION... /ISSUED 1037 AM CDT TUE AUG 4 2009/

UPDATE...IT WAS MOSTLY SUNNY AND WARM ACROSS THE MID STATE THIS
MORNING, WITH TEMPERATURES CLIMBING OUT OF THE 70S AND THROUGH THE
80S.

THE FORECAST PROBLEM FOR TODAY CONSISTS OF SEVERAL PARTS. FIRST,
WHICH AREAS WILL SEE THE BEST CHANCE FOR AFTERNOON THUNDERSTORMS
AND HOW HOT WILL IT GET? THE 12Z OHX SOUNDING SHOWED A LOT OF
AVAILABLE CAPE, BUT IT CAN ONLY BE TAPPED IF TEMPERATURES WARM
SUFFICIENTLY, ATMOSPHERIC MOISTURE DEEPENS, AND/OR A SOURCE OF
LIFT CAN HELP GIVE PARCELS THE UMPH THEY NEED. ONCE TEMPERATURES
GET AROUND 90, WE SHOULD HAVE SUFFICIENT BUOYANCY TO GET ISOLATED
TO SCATTERED CONVECTION. IF GFS AND NAM ARE CORRECT, ATMOSPHERIC
MOISTURE MAY DEEPEN OVER OUR NORTHERN COUNTIES LATE TODAY, THANKS
TO MCS DEBRIS DROPPING IN. THE LATEST RUC AND WRF, HOWEVER, KEEP
THINGS ABOUT THE SAME THROUGHOUT THE DAY. HAVE BEEN TRACKING A
SOUTHWESTWARD-PROPAGATING OUTFLOW BOUNDARY FROM THE SDF
CONVECTION INTO OUR CWA AND LATEST SATELLITE PIC SHOWED IT NEAR
BNA. ANOTHER ONE, IS SWINGING SOUTHEASTWARD TOWARD PAH. THIS
FEATURE COULD HELP PROVIDE SOME EXTRA LIFT DURING MAX HEATING.

EXPECT BEST CHANCE FOR THUNDERSTORMS TO BE IN THE NORTH, WHERE
ATMOSPHERIC MOISTURE MAY DEEPEN AND WILL BE MOST VULNERABLE TO THE
INTRUSION OF OUTLFOW BOUNDARIES FROM CONVECTION TO OUR NORTH.

WITH PROBABLY GO WITH A POP RANGE OF 50% IN THE NORTH TO 20% IN
THE EXTREME SOUTH.

MIGHT NUDGE MAX TEMPERATURES A LITTLE DEEPER INTO THE MIDDLE 90S
FOR SOME SOUTHERN AREAS, WHERE POPS ARE LOWEST. OTHERWISE, WILL
PROBABLY LEAVE CURRENT ZFP TEMP FORECAST AS IS.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

ROSE
Hazardous weather outlook, Aug 4, 11:23 AM CDT, 3 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
1123 AM CDT TUE AUG 4 2009

TNZ005>011-022>034-056>066-075-077>080-093>095-051630-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DEKALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
1123 AM CDT TUE AUG 4 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT
SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON...A FEW OF
WHICH MAY PRODUCE DAMAGING WINDS...HAIL...AND TORRENTIAL DOWNPOURS.
THE BEST CHANCE FOR STORMS TODAY WILL BE ACROSS NORTHERN AREAS...
ESPECIALLY NEAR THE KENTUCKY BORDER..

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A COLD FRONT IS EXPECTED TO PRODUCE THUNDERSTORMS IN THE MID STATE
TONIGHT AND WEDNESDAY...A FEW OF WHICH COULD BECOME STRONG TO
SEVERE...AND PRODUCE GUSTY WINDS...HAIL...AND BRIEF HEAVY
DOWNPOURS.

.SPOTTER INFORMATION STATEMENT...

DUE TO THE BRIEF AND ISOLATED NATURE OF THE POSSIBLE SEVERE
WEATHER... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

19

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 2:37 PM CDTSevere Thunderstorm WarningOHXFentress23 min
Aug 4, 4:46 PM CDTSevere Thunderstorm WarningOHXMacon, Sumner29 min
Aug 4, 5:52 PM CDTSevere Thunderstorm WarningOHXSmith, Wilson23 min
Aug 4, 6:58 PM CDTSevere Thunderstorm WarningOHXStewart32 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.